Snorting Valium: Dangers Of Diazepam Insufflation

Published on

Valium is a strong prescription benzodiazepine that is prone to abuse. People that crush and snort this drug may experience negative short and long-term side effects that include respiratory arrest and death.

Snorting Valium - Diazepam Insufflation

Valium (diazepam) is a benzodiazepine perhaps most well-known for its effectiveness at treating anxiety. As a prescription drug, it is also useful in treating sleep disorders, panic disorders, muscle spasms, and seizures.

Because it works as a central nervous system (CNS) depressant, people can enjoy the feelings of sedation and euphoric effects that accompany its use.

Much like with other benzos, abuse of the drug could lead to Valium dependence. People with a Valium addiction may use higher doses, combine it with other medications like opioids or alcohol, or misuse it through smoking or snorting (insufflation).

Why Do People Snort Valium?

Valium is a long-lasting benzo that can be used to treat symptoms of alcohol withdrawal. Valium works to increase gamma-aminobutyric acid (GABA), which slows brain activity, causing both a calming feeling and an increase of dopamine.

People snort the drug to achieve faster results from this long-lasting benzo. Pills are crushed and then snorted.

The drug does not cross the blood-brain barrier, but is rapidly absorbed through nasal capillaries and delivered to the body’s bloodstream.

This rapid uptake and surge of dopamine may lead to negative consequences like addiction and adverse side effects.

Side Effects Of Snorting Valium

The short-term and long-term effects of Valium substance abuse depends on how much is used and how long the drug is used. When Valium is snorted, there are additional physical effects that cannot be overlooked.

In the short-term, side effects of snorting Valium include:

  • dizziness
  • drowsiness
  • headache
  • dry mouth
  • fatigue
  • muscle weakness
  • nausea
  • vomiting
  • blurred or double vision

In the long-term, severe side effects may occur from continued Valium abuse by snorting the drug. Tolerance and physical dependence may result, which can lead to uncomfortable withdrawal symptoms.

Find the right treatment program for Valium Addiction today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

The effects of long-term Valium use and abuse include:

  • depression
  • confusion
  • slurred speech
  • uncontrollable tremors
  • constipation
  • frequent urination
  • trouble urinating
  • reduced sex drive or ability
  • poor coordination or lost ability to control movements

Dangers Of Snorting Valium

Snorting any substance through the nose can cause irreversible damage in both the short-term and long-term. Prescription benzos like Valium are no exception.

Drugs that come in pill form are not meant for any other route of administration.

Because of this, people who snort Valium can experience many negative physical side effects that include:

  • nose bleeds
  • swelling in the face
  • trouble swallowing
  • facial pain
  • ear pain
  • runny nose
  • nasal congestion
  • trouble speaking
  • mouth ulcers
  • throat damage
  • damage to the septum
  • damage to nasal passages

Risks Of Valium Abuse

Beyond the short-term and long-term side effects of snorting Valium, there are severe risks that result from abusing benzodiazepines.

These risks become more pronounced when Valium is used recreationally alongside other CNS depressants like alcohol and opioids or with “uppers” like methamphetamines, Adderall, or MDMA.

Long-term misuse of Valium can lead to dependence and tolerance. When tolerance occurs, a person will need more of the substance to achieve the expected feeling.

This can become dangerous with CNS depressants, where slowed breathing and coma may result when the body cannot handle the volume of drugs ingested.

The most life-altering risks of Valium abuse include addiction, withdrawal symptoms, and the risk of benzodiazepine overdose.

How Snorting Diazepam Leads To Addiction And Withdrawal

Even when used as directed, Valium use can lead to physical dependence. Physical dependence means that the body will react negatively when the drug is not ingested.

This physical dependence causes withdrawal symptoms when a person suddenly stops using a drug.

Some signs that a person may be addicted to Valium or snort Valium include:

  • frequent runny nose or sniffling
  • increased Valium intake or doctor shopping for more Valium
  • cravings for Valium
  • drug use causing problems at home, school, work, or relationships
  • using Valium with other substances like alcohol or prescription drugs
  • using Valium instead of other activities
  • developing withdrawal symptoms

Withdrawal Symptoms from Valium addiction can be both uncomfortable and life-threatening. People experiencing severe withdrawals may require medical supervision while detoxing from Valium.

Valium withdrawal symptoms include:

  • anxiety
  • agitation
  • drug cravings
  • increased heart rate
  • increased blood pressure
  • hallucinations
  • seizures
  • trouble sleeping

Snorting May Lead To Valium Overdose

When a person takes too much Valium or takes Valium in combination with other substances, the risk of overdose increases.

Overdose symptoms can also result when a person has stopped using benzos for a period of time and then begins using the drug again. The typical amount of Valium may be more than their body can process because their tolerance has changed – resulting in an overdose.

Overdose is especially possible when Valium is snorted.

Snorting Valium causes the drug to be felt quickly, but the feelings of well-being will go away more quickly than through oral ingestion. Because of this, a person may take more Valium or other substances to feel the same euphoria.

However, when the drug is snorted, it is not processed by the liver as quickly as the drug’s effects start to fade.

When a person takes more drugs to feel the same effect, the body becomes overwhelmed and cannot process the excess of substances.

This results in dangerous overdose symptoms that can include:

  • drowsiness
  • dizziness
  • lost coordination
  • coma
  • disorientation
  • slowed breathing
  • stopped breathing
  • blue fingernails and lips
  • blurred vision or double vision
  • depression
  • tremors
  • rapid eye movement
  • nausea and vomiting
  • hiccups
  • weakness

Treatment For Valium Abuse And Addiction

If you or a loved one is abusing or misusing benzodiazepines like Valium, then consider treatment. The risk of adverse reactions and consequences of addiction do not need to be an everyday reality.

Talk to one of our treatment specialists to see what treatment options are right for you. We have a range of inpatient and outpatient treatment centers to help you onto the road to recovery.

From behavioral therapy for addiction treatment and to medically supervised detox programs, you will have all the tools to start a sober life.

Call today to get started with a treatment program.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400